Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Shreveport, LA

March 18, 2008McCurtain County, Oklahoma; Red River County, Texas

NWS Shreveport, LA issued this flash flood warning at Mar 18, 2008, 3:40 PM CDT for McCurtain County, Oklahoma; Red River County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2008, 3:40 PM CDT (20:40 UTC)
Expired
Mar 18, 2008, 7:45 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties McCurtain County, OK, Red River County, TX

The radar

The Western Arkansas radar (KSRX), 148 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 4:11 PM CDTFLASH FLOODValliant, OKHWY 70 BEING SHUT DOWN DUE TO HIGH WATER. WATER IN HOMES IN VALLIANT AND VICINITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
1.7
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 182042
FFWSHV
OKC089-TXC387-190045-
/O.NEW.KSHV.FF.W.0003.080318T2040Z-080319T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 PM CDT TUE MAR 18 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN RED RIVER COUNTY IN NORTHEAST TEXAS...
  WESTERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 745 PM CDT

* AT 337 PM CDT...THE PUBLIC REPORTED FLASH FLOODING FROM A   
  THUNDERSTORM OVER THE WARNED AREA...IN VALLIANT OKLAHOMA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WRIGHT
  CITY...GLOVER...BETHEL AND BATTIEST

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3448 9466 3357 9508 3365 9529 3382 9530
      3397 9521 3397 9518 3403 9518 3438 9498
      3448 9500
TIME...MOT...LOC 2040Z 180DEG 0KT 3404 9502

$$

VII

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 12:44 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 18, 12:44 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1244 PM CDT TUE MAR 18 2008

.UPDATE...
TO BRING GRIDS IN LINE WITH OBS TRENDS AND ISSUE WIND ADVISORY FOR
LA AND S. ARK. NEW TEXT PRODUCTS ON THE WAY. /24/

&&

.PREV DISCUSSION... /ISSUED 1111 AM CDT TUE MAR 18 2008/

UPDATE...
UPDATE TO INCLUDE TORNADO WATCH 131 INFORMATION IN TEXT PRODUCTS. /24/

PREV DISCUSSION... /ISSUED 1046 AM CDT TUE MAR 18 2008/

DISCUSSION...
UPDATE TO FORECAST TO INCLUDE WATCH INFORMATION. ALSO TO BUMP
HIGHS AND POPS OVER THE SOUTHEAST. NEW PRODUCTS AVAILABLE SOON. /24/

AVIATION...
CIGS WILL ALTERNATE BETWEEN MVFR/VFR TODAY. SOUTH WINDS MAY GUST TO
35 KTS AT TIMES THIS AFTERNOON ESPECIALLY WHERE BREAKS IN CLOUDS
OCCUR ALLOWING BETTER MIXING. DISCRETE THUNDERSTORMS WILL OCCUR
TODAY OVER THE AREA...POSSIBLY SEVERE. PERSISTENT RAINFALL...HEAVY
AT TIMES...WILL OCCUR ALONG FRONTAL BOUNDARY THAT WILL CREEP EAST
INTO AREA. FRONT IS THROUGH DFW AT 16Z...WILL COME THROUGH TYR NEAR
00Z AND SHV NEAR 05Z. CIGS WILL BECOME MVFR/IFR WITHIN PRECIP AND
TSTMS. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  61  37  71 /  80  20   0   0
MLU  54  64  39  68 /  80  20   0   0
DEQ  46  59  32  70 /  80  20   0   0
TXK  48  59  39  71 /  80  20   0   0
ELD  52  61  36  69 / 100  20   0   0
TYR  47  60  42  72 /  70   0   0   0
GGG  47  59  39  71 /  70   0   0   0
LFK  49  62  38  72 /  70   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING
     ZONES: COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

     WIND ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...LAFAYETTE...AND UNION AR.

     LAKE WIND ADVISORY FROM 7 PM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COLUMBIA...LAFAYETTE...AND UNION AR.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     HEMPSTEAD...HOWARD...LITTLE RIVER...MILLER...NEVADA...AND
     SEVIER.

LA...FLASH FLOOD WATCH UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING
     ZONES: BOSSIER...CADDO...CLAIBORNE...UNION LA...AND
     WEBSTER.

     LAKE WIND ADVISORY FROM 7 PM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

     WIND ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING
     ZONES: AND MCCURTAIN.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING
     ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY FROM 7 PM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: SABINE TX...SAN AUGUSTINE...AND SHELBY.

     WIND ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES: SABINE
     TX...SAN AUGUSTINE...AND SHELBY.

&&

24
Hazardous weather outlook, Mar 18, 12:03 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT TUE MAR 18 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1203 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS
AFTERNOON...EVENING AND PORTIONS OF THE OVERNIGHT HOURS OVER THE
FOUR STATE AREA.  THUNDERSTORMS THAT DO DEVELOP AND REACH
OR EXCEED SEVERE LIMITS...WILL PRODUCE FREQUENT LIGHTNING AND VERY
GUSTY WINDS.  SOME OF THE THUNDERSTORM CLUSTERS MAY PRODUCE
DAMAGING STRAIGHT LINE WINDS...AND THEN OTHER ISOLATED SUPER
CELL THUNDERSTORMS MAY BECOME TORNADIC. IN ADDITION...FLASH
FLOODING WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF A LUFKIN...
TEXAS TO FARMERVILLE...LOUISIANA LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

24

In the hours before

Local storm report, Mar 18, 1:47 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
147 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     NON-TSTM WND DMG 4 S SHREVEPORT          32.41N 93.80W
03/18/2008                   CADDO              LA   OFFICIAL NWS OBS

            SEVERAL TREES DOWN ON POWERLINES

&&

12
Local storm report, Mar 18, 2:32 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
232 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      VALLIANT                34.00N 95.09W
03/18/2008                   MCCURTAIN          OK   EMERGENCY MNGR

            SEVERAL SECONDARY STREETS FLOODED AND HWY 70 UNDER A FOOT
            OF WATER

&&

12
Local storm report, Mar 18, 2:41 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND DMG LONGVIEW                32.52N 94.76W
03/18/2008                   GREGG              TX   UTILITY COMPANY

            NUMEROUS DOWNED TREES HAVE CAUSED 1700 HOMES TO LOSE
            POWER IN LONGVIEW AND SURROUNDING AREAS IN THE COUNTY

&&

12
Local storm report, Mar 18, 2:44 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND DMG BOSSIER CITY            32.52N 93.66W
03/18/2008                   BOSSIER            LA   UTILITY COMPANY

            NUMEROUS DOWNED TREES HAVE CAUSED 3700 CUSTOMERS TO LOSE
            POWER IN SHREVEPORT/BOSSIER CITY AND SURROUDING AREAS IN
            CADDO AND BOSSIER PARISHES

&&

12
Local storm report, Mar 18, 3:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
312 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG WEST MONROE             32.51N 92.15W
03/18/2008                   OUACHITA           LA   BROADCAST MEDIA

            LARGE SHED DESTROYED. PART OF THE SHED LANDED ON A TRUCK.
            WINDS GUSTING 40-50MPH

&&

04
Local storm report, Mar 18, 3:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
338 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      VALLIANT                34.00N 95.09W
03/18/2008                   MCCURTAIN          OK   EMERGENCY MNGR

            WATER ABOUT 1 FOOT DEEP ON HWY 70. WATER GETTING INTO
            SOME BUSINESSES AND HOMES IN VALLIANT.

&&

04

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:09 PM CDTSevere Thunderstorm WarningSHVMcCurtain51 min
Mar 17, 7:48 PM CDTSevere Thunderstorm WarningSHVMcCurtain57 min
Mar 18, 9:09 AM CDTRiver Flood WarningSHVMcCurtain5 days
Mar 18, 9:11 AM CDTRiver Flood WarningSHVMcCurtain4 days
Mar 18, 9:12 AM CDTRiver Flood WarningSHVMcCurtain27 hr
Mar 18, 4:48 PM CDTFlash Flood WarningSHVMcCurtain4 hr
Mar 18, 12:39 PM CDTWind AdvisorySHVSabine, San Augustine, Shelby6 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.